Video Q&A, Part 2: Is Abilify Worth the Risks?

Abilify is used as an add-on drug for depression, but it most often causes weight gain. Doesn’t that increase depression — especially for women? That’s the question I posed to Dr. Candida Fink, board-certified psychiatrist in child, adolescent and general psychiatry in the part 2 of our interview: Is Abilify Worth the Risks?”

Following are shortened and paraphrased quotes from our session. In response to my question why take the risks Abilify brings, Dr. Fink notes,  “When you go to prescribe a medication, when are the risks of not using a medication potentially equal the risks of medicating. Now the risks of untreated depression are significant. In the worst case scenario it can be lethal. People can die from suicide, but they can also die from not taking care of themselves… and declining quality of life.”

Video Q&A with Dr. Candida Fink, Part 2: Is Abilify Worth the Risks?

She adds, “There are great costs to inadequately treating depression. That does not minimize the costs of weight gain and certainly medical risks such as type 2 diabetes. It has to be a very honest, lengthy conversation between patient and doctor. And it has to be ongoing conversation at every visit and thinking carefully about minimizing side effects and measuring the benefit versus the adverse effects.”

Are drugs enough? Can they fix depression on their own? No, says Dr. Fink. When drugs are introduced they are part of the care and ongoing therapy is essential.

“There have been a number of studies showing that adding exercise, just like you might add Abilify, can be extremely helpful. Now when you’re depressed it very hard to get going. It’s a Catch 22, you don’t want to move but moving will make you feel better. If you work together, work in the psychotherapy and the support those things are extremely valuable,” says Dr. Fink.

The best way to minimize the weight gain side effects of Abilify is exercise and diet. Careful monitoring of glucose, blood sugar and insulin levels is essential so that “we can take action sooner rather than later.”

Abilify has significant side effects and long-term effects, see Why is Abilify the #1 Drug in America? with Part 1 of the video interview with Dr. Candida Fink to learn more about them.


Suzanne B. Robotti

Suzanne B. Robotti

Suzanne Robotti founded MedShadow Foundation in 2012. Learn more about Su and her mission.


Did you find this article helpful?


Leave a Reply

Your email address will not be published. Required fields are marked *

Latest News

Inactive Ingredients, Heparin for COVID-19, and Dangerous Hand Sanitizer

Inactive Ingredients, Heparin for COVID-19, and Dangerous Hand Sanitizer

Happy Tuesday, everyone. Another week is in the books, and we’re pleased to have some good news to report. But first the bad news: It turns out that certain inactive ingredients in drugs may have an effect on you, and the FDA added to their list of subpar and potentially…

Heartburn Medication May Increase Your Risk of Contracting COVID-19

Heartburn Medication May Increase Your Risk of Contracting COVID-19

Are you taking heartburn medication like Prilosec, Prevacid, and Nexium? You may want to think twice as new evidence suggests that taking those drugs, known as proton-pump inhibitors (PPIs), can increase one’s odds of getting COVID-19. The new research, published in pre-print form in The American Journal of Gastroenterology, was…

  • Advertisement